Alert archive / Washington / Red Flag Warnings in 2023
Red Flag Warning 12, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 18, 2023, 1:56 PM PDT for Douglas County, Okanogan County, Washington. It took effect at Aug 19, 2023, 10:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2023, 1:56 PM PDT (20:56 UTC)
- In effect from
- Aug 19, 2023, 10:00 AM PDT
- Expired
- Aug 19, 2023, 7:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
Counties Douglas County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 164 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832 WWUS86 KOTX 182056 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 156 PM PDT Fri Aug 18 2023 ...Windy and very dry conditions Friday... .A dry cold front will usher in gusty west winds resulting in critical fire weather conditions on Friday. .Brisk north winds will usher in critical fire weather conditions in the Okanogan Valley on Saturday. WAZ703-190500- /O.NEW.KOTX.FW.W.0012.230819T1700Z-230820T0200Z/ /O.CON.KOTX.FW.W.0011.000000T0000Z-230819T0400Z/ Okanogan Valley (Zone 703)- 156 PM PDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF EASTERN WASHINGTON AND NORTH IDAHO... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM PDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY (ZONE 703)... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 7 PM PDT Saturday. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: North 20 to 30 mph with gusts up to 40 mph. * Relative Humidities: 10 to 20 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ IDZ101-WAZ696>702-704>709-190400- /O.CON.KOTX.FW.W.0011.000000T0000Z-230819T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 156 PM PDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF EASTERN WASHINGTON AND NORTH IDAHO... * Affected Area: Fire Weather Zone 101 Northern and Central Idaho Panhandle (Zone 101), Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 699 Okanogan Highlands and Kettle Mountains (Zone 699), Fire Weather Zone 700 Selkirk Mountains of Northeast Washington (Zone 700), Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: West 20 to 30 mph with gusts up to 35 mph. * Relative Humidities: 5 to 15 percent in the valleys and 15 to 25 percent over the higher terrain. * Impacts: Any new or exisiting fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
051 WWUS86 KOTX 190351 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 851 PM PDT Fri Aug 18 2023 WAZ703-191200- /O.EXP.KOTX.FW.W.0011.000000T0000Z-230819T0400Z/ /O.CON.KOTX.FW.W.0012.230819T1700Z-230820T0200Z/ Okanogan Valley (Zone 703)- 851 PM PDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM PDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF EASTERN WASHINGTON AND NORTH IDAHO... * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: North wind 15 to 20 mph with gusts up to 35 mph. * Relative Humidities: 10 to 20 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ IDZ101-WAZ696>702-704>709-190500- /O.EXP.KOTX.FW.W.0011.000000T0000Z-230819T0400Z/ Northern and Central Idaho Panhandle (Zone 101)- East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Selkirk Mountains of Northeast Washington (Zone 700)- Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 851 PM PDT Fri Aug 18 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF EASTERN WASHINGTON AND NORTH IDAHO... Winds over most of the region have dropped to below warning levels. Thus the Red Flag Warning will be allowed to expire at 9 PM PDT. $$
956 WWUS86 KOTX 191152 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 452 AM PDT Sat Aug 19 2023 WAZ703-200200- /O.CON.KOTX.FW.W.0012.230819T1700Z-230820T0200Z/ Okanogan Valley (Zone 703)- 452 AM PDT Sat Aug 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY... * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: North 15 to 20 mph with gusts up to 35 mph. * Relative Humidities: 10 to 20 percent. * Impacts: Any new or existing fires will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
743 WWUS86 KOTX 200141 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 641 PM PDT Sat Aug 19 2023 WAZ703-200245- /O.EXP.KOTX.FW.W.0012.000000T0000Z-230820T0200Z/ Okanogan Valley (Zone 703)- 641 PM PDT Sat Aug 19 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY... Winds have decreased to below critical thresholds. Thus the Red Flag Warning will expire at 7 PM PDT this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 18, 9:38 AM PDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 18, 9:38 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
938 AM PDT Fri Aug 18 2023
.SYNOPSIS...
Breezy dry conditions are expected through Friday raising fire
weather concerns. A cooldown with a push of breezy winds and
possible showers arrives by the weekend.
&&
.DISCUSSION...
...WARM, DRY WINDS WILL RESUME FRIDAY PRODUCING ANOTHER DAY OF
CRITICAL FIRE CONDITIONS...
Today and Tonight: As a dry cold front continues to move through the
region, fire weather concerns continue. While the temperatures
will begin a downward trend to normals, the Inland Northwest will
still be under warm, dry conditions with highs in the 90s and
upper 80s expected. A tightening pressure gradient across the
region will keep winds breezy with sustained in the upper teens
and 20s. Gusts will reach into the 30s. Area ridgetops should
expect stronger gusts into the low 40s mph. Ensembles continue to
push a band of moisture across Southeast WA and Lower ID
Panhandle. It will bring light shower activity to the area.
Iinstability with the band is still weak with less than 20%
probability of Cape higher than 100 Joules. An isolated lightning
strike is possible but confidence is low. As the front exits
overnight, a broad trough will sag over the region. Winds will
calm behind the front.
Saturday and Sunday: The weekend will see a return to season
normal temperatures of 80s and upper 70s. Air quality is still
expected to be an issue as smoke from wildfires continue to filter
into the Inland Northwest. Influence of tropical moisture
associated with Hilary will begin to be seen on Sunday. It will be
increased cloud cover for most of the region. The ID Pahandle has
the best chance of seeing any precip chances by the end of the
weekend. /JDC
Monday through Thursday: Southerly flow will carry moisture from
Hurricane Hilary across Nevada and into South-Central Idaho
through the day on Monday. The outer edge of the moisture will
brush Eastern Washington and Northern Idaho, bringing showers and
possible thunderstorms Monday afternoon into Tuesday. Latest
model runs suggest moisture will bleed farther into the Northwest
than what previous runs have shown, thus trending precipitation
and thunderstorm chances upward in our region.
Chances for showers Monday and Tuesday in far Eastern Washington
and the Idaho Panhandle range from 30% to 60% with lower chances
to the northwest and higher chances to the southeast. Thunderstorm
chances are not as impressive (generally less than 15%) and are
confined to the Northern Mountains and southeastern Shoshone
county.
Following the main precip event on Monday and Tuesday, a
progressive pattern with multiple shortwave disturbances passing
through will keep intermittent chances for showers in the forecast
through the end of the week. Expect daytime highs in the 80s and
overnight lows in the 50s and 60s.
The other notable concern of next week is smoke, which is
expected to stick around through at least early next week per the
NASA smoke model. Persistent south-southwest flow will help keep
smoke from British Columbia fires out of the area, but it could
also bring smoke up from fires in Southwest Oregon. How much smoke
we'll see through the middle to end of next week will depend on
how active the Southwest Oregon fires are at that point. /Fewkes
&&
.AVIATION...
18Z TAFs: West winds will peak during the afternoon with
sustained winds of 15 to 25 mph gusting to 30 mph from Wenatchee
to Moses Lake to Spokane and Pullman. Thick smoke from the Crater
Creek fire in British Columbia northwest of Oroville will restrict
surface visibility to 3 miles or less this afternoon and evening
at small airports like Republic, Colville, and Bonners Ferry.
Winds will become calm overnight. Smoke and haze will continue to
filter south into the Columbia Basin. TAF sites can expect smoke
and haze overnight and through the weekend. /Butler
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 89 53 86 54 88 61 / 0 0 0 0 0 10
Coeur d'Alene 88 50 86 53 88 61 / 0 0 0 0 10 10
Pullman 85 48 85 52 86 57 / 10 0 0 0 10 10
Lewiston 94 60 92 64 92 67 / 20 0 0 0 10 20
Colville 89 43 85 44 90 50 / 0 0 0 0 0 10
Sandpoint 87 47 84 50 86 55 / 0 0 0 0 10 20
Kellogg 84 54 84 58 85 63 / 10 0 0 10 10 20
Moses Lake 89 54 87 57 90 61 / 0 0 0 0 0 0
Wenatchee 85 59 85 62 90 65 / 0 0 0 0 0 0
Omak 90 56 87 58 93 61 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 10 AM this morning to 9 PM PDT this
evening for Northern and Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning from 10 AM this morning to 9 PM PDT this
evening for Colville Reservation (Zone 702)-East Portion of
North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-East Washington Central Cascades
(Zone 696)-East Washington North Cascades (Zone 698)-
Eastern Columbia Basin -Palouse -Spokane Area (Zone 708)-
Foothills of Central Washington Cascades (Zone 705)-
Foothills of Northeast Washington (Zone 701)-Lower Palouse
-Snake River (Zone 709)-Methow Valley (Zone 704)-Okanogan
Highlands and Kettle Mountains (Zone 699)-Okanogan Valley
(Zone 703)-Selkirk Mountains of Northeast Washington (Zone
700)-Waterville Plateau (Zone 706)-Western Columbia Basin
(Zone 707).
&&Nearby
Red Flag Warnings in Washington, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.